Side effects from Ginko Biloba

Herb Side Effects of Ginkgo Biloba

If you’re thinking of using ginkgo biloba, take special note of this herb’s side effects.

An HSI member named Susan writes: “All of the research about ginkgo sounds terrific, but why do you fail to mention this side effect – heart palpitations? I know of several people who experience this side effect from ginkgo, including myself.”

According to several reliable sources, heart palpitation is a rare side effect, usually caused by higher doses of ginkgo. Ginkgolic acid may also play a role.

As I noted in the e-Alert “In Defense of Passion” (4/20/06), ginkgo may prompt side effects such as gastrointestinal bleeding, headaches and skin irritations. In most cases, these side effects are caused by ginkgolic acid, a toxic compound. Five ppm (parts per million) is a safe maximum level for this acid, but some supplement manufacturers don’t list ginkgolic acid on product labels.

Always read content labels carefully and consult a doctor or medical professional before using ginkgo or other herbal supplements. If heart palpitations occur, discuss this with your doctor immediately.

Sources:
“Ginkgo (Ginkgo Biloba)” InteliHealth, intelihealth.com